Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Pocatello, ID

August 2, 201823 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 2, 2018, 9:41 PM MDT for 23 counties in Idaho. It took effect at Aug 3, 2018, 10:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2018, 9:41 PM MDT (03:41 UTC)
In effect from
Aug 3, 2018, 10:00 AM MDT
Expired
Aug 3, 2018, 10:00 PM MDT
In force
12 hr
Issued by
NWS Pocatello, ID
All 23 counties

Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3724 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS85 KPIH 030341
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
941 PM MDT Thu Aug 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413, 
422, 425, 475, AND 476...

IDZ422-475-476-031200-
/O.NEW.KPIH.FW.W.0005.180803T1600Z-180804T0400Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
941 PM MDT Thu Aug 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422, 475, AND
476...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 10 AM to 10 PM MDT Friday. 

* AFFECTED AREA...Fire weather zone 422, Fire weather zone 475 and Fire
  weather zone 476. 

* WIND...West-Southwest wind gusts 25 to 35 mph at lower
  elevations. Ridgetop wind gusts to 45 mph. 

* HUMIDITY...7 to 16 percent.

* THUNDERSTORMS...Isolated dry thunderstorms are possible around
  the Gilmore Summit area in the afternoon. Erratic gusts over 40
  mph are possible. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ410-425-031200-
/O.NEW.KPIH.FW.W.0005.180803T1600Z-180804T0400Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
941 PM MDT Thu Aug 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 
425...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 10 AM to 10 PM MDT Friday. 

* AFFECTED AREA...Fire weather zone 410 and Fire weather zone 
  425.

* WIND...Southwest Wind gusts 30 to 40 mph. 

* HUMIDITY...10 to 18 percent.

* THUNDERSTORMS...Isolated dry thunderstorms are possible across
  the far northern and eastern fringes of zone 410. Gusts over 40
  mph are possible.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS......

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National Weather
   Service and area fire management agencies.

&&

$$

IDZ413-031200-
/O.NEW.KPIH.FW.W.0005.180803T1600Z-180804T0400Z/
Caribou Range/Caribou NF-
941 PM MDT Thu Aug 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 413...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 10 AM to 10 PM MDT Friday. 

* AFFECTED AREA...Fire weather zone 413.

* WIND...Southwest wind gusts 25 to 35 mph with locally higher
  gusts possible. 

* HUMIDITY...11 to 20 percent. 20 to 25 percent around Bear Lake.

* THUNDERSTORMS...Isolated dry thunderstorms are possible with
  gusts over 40 mph possible. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact evens deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
3 follow-up statements
909 
WWUS85 KPIH 030907
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
307 AM MDT Fri Aug 3 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413,
422, 425, 475, AND 476...

IDZ422-475-476-032100-
/O.CON.KPIH.FW.W.0005.180803T1600Z-180804T0400Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
307 AM MDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 422, 475, AND 476...

* AFFECTED AREA...Fire weather zone 422, Fire weather zone475 
  and Fire weather zone 476. 

* WIND...West-Southwest wind gusts 25 to 35 mph at lower 
  elevations. Ridgetop wind gusts to 45 mph.

* HUMIDITY...7 to 16 percent.

* THUNDERSTORMS...Isolated dry thunderstorms are possible 
  around the Gilmore Summit area in the afternoon. Erratic 
  gusts over 40 mph are possible. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at least
   25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall  
   criteria.

 * Other high impact events deemed critical by the National 
   Weather Service and area fire management agencies.

&&

$$

IDZ410-425-032100-
/O.CON.KPIH.FW.W.0005.180803T1600Z-180804T0400Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
307 AM MDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 410 AND 425...

* AFFECTED AREA...Fire weather zone 410 and Fire weather zone 
  425. 

* WIND...Southwest Wind gusts 30 to 40 mph.

* HUMIDITY...10 to 18 percent.

* THUNDERSTORMS...Isolated dry thunderstorms are possible 
  across the far northern and eastern fringes of zone 410. 
  Gusts over 40 mph are possible. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS......

A red flag warning means that critical fire weather conditions are
either occurring now, or will shortly based on these criteria for
Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
   least 25 mph in the mountains, or 30 mph in the Snake Plain. 

 * Thunderstorm coverage of 25 percent, without specific rainfall 
   criteria.

 * Other high impact events deemed critical by the National
   Weather Service and area fire management agencies.

&&

$$

IDZ413-032100-
/O.CON.KPIH.FW.W.0005.180803T1600Z-180804T0400Z/
Caribou Range/Caribou NF-
307 AM MDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONE 413...

* AFFECTED AREA...Fire weather zone 413.

* WIND...Southwest wind gusts 25 to 35 mph with locally higher 
  gusts possible.

* HUMIDITY...11 to 20 percent. 20 to 25 percent around Bear 
  Lake.

* THUNDERSTORMS...Isolated dry thunderstorms are possible with 
  gusts over 40 mph possible.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at least
   25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall 
   criteria.

 * Other high impact events deemed critical by the National 
   Weather Service and area fire management agencies.

&&

$$
789 
WWUS85 KPIH 032012
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
212 PM MDT Fri Aug 3 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413,
422, 425, 475, AND 476...

IDZ422-475-476-040400-
/O.CON.KPIH.FW.W.0005.000000T0000Z-180804T0400Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
212 PM MDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS 
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
422, 475, AND 476...

* AFFECTED AREA...Fire weather zone 422, Fire weather zone 475 
  and Fire weather zone 476. 

* WIND...West-Southwest wind gusts 25 to 35 mph at lower 
  elevations. Ridgetop wind gusts to 45 mph.

* HUMIDITY...7 to 16 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
   least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
   criteria.

 * Other high impact events deemed critical by the National   
Weather Service and area fire management agencies.

&&

$$

IDZ410-425-040400-
/O.CON.KPIH.FW.W.0005.000000T0000Z-180804T0400Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
212 PM MDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS 
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
410, AND 425...

* AFFECTED AREA...Fire weather zone 410 and Fire weather zone 
  425. 

* WIND...Southwest Wind gusts 30 to 40 mph.

* HUMIDITY...10 to 18 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS......

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
   criteria.

 * Other high impact events deemed critical by the National   
Weather Service and area fire management agencies.

&&

$$

IDZ413-040400-
/O.CON.KPIH.FW.W.0005.000000T0000Z-180804T0400Z/
Caribou Range/Caribou NF-
212 PM MDT Fri Aug 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS 
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
413...

* AFFECTED AREA...Fire weather zone 413.

* WIND...Southwest wind gusts 25 to 35 mph with locally higher 
  gusts possible.

* HUMIDITY...11 to 20 percent. 20 to 25 percent around Bear 
  Lake.

* THUNDERSTORMS...Isolated dry thunderstorms for extreme Northeast
  areas are possible with gusts over 40 mph likely.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
   least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
   criteria.

 * Other high impact events deemed critical by the National   
Weather Service and area fire management agencies.

&&

$$
663 
WWUS85 KPIH 040351
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
951 PM MDT Fri Aug 3 2018

..RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413, 422,
425, 475, AND 476...

IDZ422-475-476-040500-
/O.EXP.KPIH.FW.W.0005.000000T0000Z-180804T0400Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
951 PM MDT Fri Aug 3 2018

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422, 475, AND
476...

Wind gusts continue to rapidly decrease late this evening. 
Humidity recovery though will continue to be slow tonight, with 
some locations not rising above 15 percent until after midnight. 

$$

IDZ410-425-040500-
/O.EXP.KPIH.FW.W.0005.000000T0000Z-180804T0400Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
951 PM MDT Fri Aug 3 2018

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 
425...

Wind gusts continue to decrease late this evening, although wind 
gusts of 20 to 30 mph remain possible for a few more hours. 
Humidity recovery is slow with current values still in the 5 to 15
percent range. Humidity may not rise above 15 percent in all 
locations until after midnight. 

$$

IDZ413-040500-
/O.EXP.KPIH.FW.W.0005.000000T0000Z-180804T0400Z/
Caribou Range/Caribou NF-
951 PM MDT Fri Aug 3 2018

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 413...

Wind gusts continue to rapidly decreasing late this evening, 
along with humidity values rising above 15 percent. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 2, 2:44 PM MDT, 6 hours 57 minutes earlier.

Area forecast discussion, Aug 2, 2:44 PM MDT, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
244 PM MDT Thu Aug 2 2018

.DISCUSSION...Today Through Next Thursday.
The two main weather concerns this afternoon and evening will be
critical fire weather conditions and potential for strong t-storms.

CRITICAL FIRE WEATHER: Red Flag Warnings remain in effect until
midnight tonight across the Central Mntns, for a combination of dry
surface fuels, dry low-level air with RH values of 10-15%, and
strong winds gusting 25-30 MPH with higher gusts near peaks and
ridges. Isolated t-storms will also be possible in eastern
portions of the Central Mntns, with threats for lightning and
strong/erratic wind gusts in excess of 50 MPH. See the FIRE
WEATHER section below for more details.

STRONG THUNDERSTORMS: Yet another day of isolated to scattered t-
storms is anticipated, with the overall threat focused on the
eastern Central Mntns and Island Park region, along and east of
I-15, and along and south of I-86. HREF ensemble CAMs light up
the MT border region and the Southern Highlands into the Bear Lake
region for the most widespread activity, with coverage perhaps
just slightly less than yesterday. Atmospheric parameters are very
similar to yesterday, with NAM forecast soundings again
displaying inverted-V signatures with plenty of sub-cloud dry air
and fairly impressive DCAPE values of 1,100 to 1,600 J/kg, again
suggesting that t-storms will be capable of producing strong
downdraft/outflow winds in excess of 50 MPH. Latest SPC
mesoanalysis confirms these DCAPE values and also shows MUCAPE of
500-1,000 J/kg and slightly negative LIs. Deep-layer shear values
in excess of 30 knots (effective bulk) are largely confined to the
north, which may assist with storm organization/longevity in the
Island Park region. As we saw yesterday, isolated severe t-storms
producing damaging winds in excess of 60 MPH cannot be ruled out
anywhere. PWATS have backed off just slightly since yesterday,
running around 0.75, and temp-dew point depressions are fairly
significant in the low-levels, so generally heavy downpours should
be confined to the strongest cells and should be short-lived as
some of the precip evaporates on the way down. Overall instability
and shear values, particularly a lack of MUCAPE and modest CAPE
profiles in the hail growth zone, do not strongly favor large
hail, but cannot rule out small hail with the strongest updrafts.
The combination of frequent lightning and gusty winds will be of
concern to fire weather partners across the region, although
t-storm coverage was not quite high enough to justify a Red Flag
Warning south and east of the Central Mntns.

The trough brushing by the region to the north may be slow to leave,
and we carry low PoPs for some additional showers/t-storms Fri
afternoon along the MT and WY borders, and across the Bear Lake
region. Otherwise, fairly low RH values and gusty winds Fri-Sun
may again push portions of the region close or into critical fire
weather thresholds. Additional Red Flag Warnings are possible. In
general we should be dry from Sat right into next week as a strong ridge
of high pressure builds across the western US, centered over NV
and UT. A weak disturbance moving overhead Sun could produce a
shower or t-storm, but so far the models are spitting out very
little precip and confidence is low. High temps will cool by 5-10
degrees over the weekend in the wake of the trough, but will
progressively warm once again next week back into the 90s by Mon
or Tues, and potentially mid to upper 90s by Wed or Thurs in lower
elevations from the Snake Plain south. - KSmith/TW

&&

.AVIATION...
Upper level high pressure ridging continues to moves east as a
mostly dry cold front/trough moves through the area. Expect breezy
winds this afternoon and vicinity thunderstorms particularly at
KDIJ and to a lesser degree KIDA and KPIH. Expect mostly VFR
conditions though there will continue to be some smoke/haze
particularly for KSUN and KIDA. Winds will increase slightly more
tomorrow afternoon after the mostly dry cold front/trough moves
through. - TW

&&

.FIRE WEATHER...
The upper level high pressure ridge has continued to move east
today with a surface front/trough located around the Arco Desert
area. Drier air will continue to move in from the northwest
through the day. A Red Flag Warning remains in effect for the
Salmon- Challis and Sawtooth Forests. The surface front/trough
will move through southeastern Idaho on Friday pushing surface
winds stronger and lowering the relative humidity even more. Zone
427 south of Burley may be spared some of the stronger winds and
there is some uncertainty in Zone 413, otherwise winds and low
humidity will combine to create a critical day for the rest of the
area (outside of Zone 411 due to non-critical fuels) warranting a
red flag warning. Winds will decrease on Saturday in most areas,
but the Arco Desert may still be strong enough to consider the
area as critical. There will be a weak trough move through early
Sunday bringing very light precipitation/thunderstorm chances,
though models keep bringing this system through a little later
each model run. Models are starting to agree on high pressure
rebuilding in late Monday and remain through most of next week.
Expect well above normal temps to return by mid next week. - TW

&&

.CLIMATE...
Multiple heat-related records were set/broken during the month of
July 2018 among our SE Idaho climate sites. Pocatello Airport (KPIH)
spent a 28 day run from July 4th through July 31st at or above 90
degrees, shattering their previous all-time record for longest
streak of consecutive days with high temps at or above 90 degrees
which was 22 days ending August 10th, 2000. That streak continues
through today, now at 30 consecutive days. Pocatello also ended
the month of July in 10th Place for highest mean average
temperature, at 73.5 degrees. Records at KPIH date back to
January of 1939.

Burley Airport (KBYI) spent 20 days at or above 90 from July 12th
through July 31st, a streak that continues at 21 consecutive days
through yesterday (08/01). This ties KBYI in 3rd Place for
longest streak of consecutive days at or above 90. Burley also
ended July in 7th Place for highest mean average temperature, at
74.0 degrees. Records at KBYI go back to August of 1948.

Challis Airport (KLLJ) also impressively broke its all-time record
for longest streak at or above 90 since records began there all the
way back in January of 1895, reaching 28 consecutive days as of
yesterday (started July 5th). July 2018 was the hottest July on
record ever at Challis for mean average temperature, at 73.8
degrees. Challis also tied or broke 2 daily record high
temperatures during the month (July 9th and July 24th). Stanley
Ranger Station (KSNT) also tied 2 daily record high temperatures
during the month of July (the 9th and 25th).

There is good news on the horizon for those tired of the heat. High
temps Fri may be just cool enough to threaten these ongoing heat
streaks, but it will be close. By Sat, our confidence increases
significantly that our streaks at or above 90 will come to an end
at all climate sites, with high temps projected to hold in the
mid 80s. - KSmith/TW

&&

.AIR STAGNATION...
Varying degrees of degraded air quality will continue across SE
Idaho for the next couple days, as numerous wildfires burning across
Idaho and the Pacific Northwest produce smoke and haze. The Idaho
Department of Environmental Quality (ID DEQ) continues to rate air
quality "Moderate" or Yellow across the entire region, meaning that
air quality is acceptable, however, for some pollutants there may be
a moderate health concern for a very small number of people who are
unusually sensitive to air pollution. We have maintained areas of
smoke in the weather grids for the entire CWA through Sat morning.
Winds are expected to increase this afternoon, and again Fri
afternoon as a trough brushes by the state. This may help to
scour out some of the smoke and haze entrenched across the region
and trend us toward improved air quality. However, confidence is
low, as these winds could just as easily continue to advect in
smoke from large fires burning in northern CA and southern OR. A
review of the latest HRRR smoke model guidance does hint at some
possible improvement tomorrow, but also shows a fresh plume moving
NE toward the region out of NV. It is possible that significant
improvement may not come until additional progress can be made on
the source fires. -KSmith/TW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for IDZ422-475-476.

&&

In the hours before

Special weather statement, Aug 2, 4:09 PM MDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Pocatello ID
409 PM MDT THU AUG 2 2018

IDZ058>063-022300-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
409 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARIBOU...EAST CENTRAL
ONEIDA...SOUTHEASTERN BANNOCK...NORTHEASTERN FRANKLIN AND
NORTHWESTERN BEAR LAKE COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Blackfoot Reservoir to near
Downey. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Soda Springs, Lava Hot Springs, Swanlake, southern Blackfoot
Reservoir, Grace, Downey, Oneida Narrows Reservoir, Thatcher,
Bancroft, Niter and Malad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4286 11123 4229 11163 4229 11232 4287 11179
TIME...MOT...LOC 2208Z 269DEG 21KT 4279 11164 4235 11214

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:59 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power17 hr

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.